Alert archive / Florida / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 145, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at May 24, 2003, 5:00 PM EDT for Putnam County, Florida. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2003, 5:00 PM EDT (21:00 UTC)
- Expired
- May 24, 2003, 5:45 PM EDT
- In force
- 45 min
- Issued by
- NWS Jacksonville, FL
- Area
- Counties, with a storm outline in the text
County Putnam County, FL
The radar
The Jacksonville radar (KJAX), 121 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 9.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 828 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 665 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KJAX 242100 SVRJAX FLC107-242145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 458 PM EDT SAT MAY 24 2003 THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN PUTNAM COUNTY IN NORTHEAST FLORIDA * UNTIL 545 PM EDT * AT 458 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ALONG A LINE EXTENDING FROM 2 MILES SOUTHWEST OF LAKE COMO TO 7 MILES NORTHWEST OF GEORGETOWN...MOVING SOUTHEAST AT 15 MPH. * SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 545 PM EDT... LAKE COMO AND GEORGETOWN... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS. BOATERS ARE URGED TO SEEK SAFE SHELTER IMMEDIATELY. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL AND DAMAGING WINDS IN EXCESS OF 55 MPH. REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 904-741-4370 TO REPORT SEVERE WEATHER. LAT...LON 2938 8148 2934 8168 2943 8178 2949 8158 $$ ZAPPE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:15 PM EDT, 2 hours 45 minutes earlier.
Area forecast discussion, May 24, 2:15 PM EDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 215 PM EDT SAT MAY 24 2003 OLD FRONTAL BOUNDARY OVER N FL BECOMING DIFFUSE WITH NOT MUCH CHANGE ACROSS BOUNDARY. TEMPERATURES ARE IN THE LOW TO MID 80S ACROSS THE AREA THIS AFTERNOON. 88D RADARS SHOW SCATTERED SHRA/TSRA OCCURRING OVER MARION COUNTY WHERE DEEPER MOISTURE IS PRESENT. WEATHER PATTERN WILL BE SLOW TO CHANGE WITH UPPER LOW/TROUGH OVER THE E AND BLOCKING RIDGE OVER THE ROCKIES. FRONT OVER AREA WILL LIFT NORTH SUNDAY WITH LOW PRESSURE FORMING ALONG IT OVER N GA. AS LOW MOVES TO MID-ATLANTIC STATES A COLD FRONT WILL SLOWLY MOVE BACK INTO AREA LATE MONDAY AND TUESDAY WITH INCREASING RAIN CHANCES. FRONT FINALLY MOVES SOUTH OF AREA WEDNESDAY AS UPPER LOW NEAR GREAT LAKES MOVES TO EAST COAST BRINGING A DRIER NW FLOW TO THE SE. TEMPS AND POPS LOOK TO BE NEAR CLIMO THE NEXT FEW DAYS. PATCHY DENSE FOG AND LOW CLOUDS POSSIBLE AGAIN TONIGHT WITH ABUNDANT LOW LEVEL MOISTURE LINGERING. .MARINE...NO HEADLINES THROUGH PERIOD. LIGHT S-SE FLOW WILL BECOME OFFSHORE AS COLD FRONT RETURNS TO AREA EARLY NEXT WEEK. .PRELIMINARY POINT TEMPS/POPS... AMG 63 88 67 88 / 10 20 30 30 SSI 70 84 70 86 / 10 20 20 30 JAX 67 89 68 88 / 20 20 20 20 SGJ 71 86 72 86 / 20 20 20 20 GNV 66 90 66 90 / 30 20 30 20 OCF 67 90 66 91 / 30 20 30 20 .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. MZ/PC
Hazardous weather outlook, May 24, 11:30 AM EDT, 5 hours 30 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-242300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 1130 AM EDT SAT MAY 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... ...A FEW STRONG THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST FLORIDA THIS AFTERNOON AND EVENING... ...MODERATE RISK OF RIP CURRENTS AT AREA BEACHES... A STALLED FRONTAL ZONE ACROSS NORTH FLORIDA WILL ALLOW FOR ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY THIS AFTERNOON AND EVENING... MAINLY SOUTH OF INTERSTATE 10. A FEW STRONG THUNDERSTORMS WITH WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL ARE POSSIBLE. THERE IS THE POTENTIAL FOR ONE OR TWO STORMS TO BECOME SEVERE THIS AFTERNOON OR EVENING ACROSS INLAND NORTHEAST FLORIDA. THERE WILL BE A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES. PLEASE REFER TO THE SURF ZONE FORECAST FOR FURTHER DETAILS. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST GEORGIA AND NORTHEAST FLORIDA DURING THE AFTERNOONS AND EVENINGS FROM SUNDAY THROUGH TUESDAY...WITH THE POTENTIAL FOR A FEW OF THE STORMS TO BECOME SEVERE. THERE WILL BE A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES SUNDAY. PLEASE REFER TO THE SURF ZONE FORECAST FOR FURTHER DETAILS. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...ALTHOUGH SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IN THE EVENT THAT WARNINGS ARE ISSUED IN THEIR AREA. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. HESS
In the hours before
Special weather statement, May 24, 4:19 PM EDT, 41 minutes before
FLZ040-242100- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 419 PM EDT SAT MAY 24 2003 ...STRONG THUNDERSTORM WILL IMPACT NORTHEAST MARION COUNTY THROUGH 5 PM EDT... AT 419 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 6 MILES SOUTHEAST OF FORT MCCOY...WITH LITTLE MOVEMENT. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND FORT MCCOY THROUGH 500 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING...HEAVY DOWNPOURS AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. ZAPPE
Special weather statement, May 24, 4:44 PM EDT, 16 minutes before
FLZ024-242130- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 444 PM EDT SAT MAY 24 2003 ...STRONG THUNDERSTORM WILL IMPACT NORTHWEST NASSAU COUNTY THROUGH 530 PM EDT... AT 444 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 4 MILES SOUTHWEST OF HILLIARD...WITH LITTLE MOVEMENT. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND HILLIARD THROUGH 530 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER... EXCESSIVE CLOUD-TO-GROUND LIGHTNING...HEAVY DOWNPOURS AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. ZAPPE
Special weather statement, May 24, 4:47 PM EDT, 13 minutes before
FLZ037-242130- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 447 PM EDT SAT MAY 24 2003 ...STRONG THUNDERSTORM WILL IMPACT SOUTHERN PUTNAM COUNTY THROUGH 530 PM EDT... AT 447 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES SOUTHWEST OF LAKE COMO...OR ABOUT 3 MILES SOUTH OF POMONA PARK...MOVING SOUTHEAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND POMONA PARK...LAKE COMO AND CRESCENT CITY THROUGH 530 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING...HEAVY DOWNPOURS AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. ZAPPE
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 8:30 PM EDT | Severe Thunderstorm Warning | JAX | Putnam, Saint Johns | 45 min |
| May 24, 5:40 PM EDT | Severe Thunderstorm Warning | JAX | Duval | 50 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.